just started on a new antibiotic call... - British Lung Foun...

British Lung Foundation
41,691 members47,919 posts

just started on a new antibiotic called DOXYCYCLINE for the last 3 days and I have not been off the toilet since anybody had problems

sachmo
sachmo
28 Replies

I am 76 years old had copd for 20 years had all sorts of antibiotics but this is the first time I have had problems it is a great pill only 8 pills for the full course .

28 Replies
oldestnewest
teaky-19

this is a side effect of doxycycline had although just finished 7 day course and did not have diahorea this time but did have last time

Reply
Hidden
Hidden

I have just had a course .The doctor told me to go and see him if they had that effect on me. It was the 4th lot of abs as well as a 5day course of steroids. Maybe you should let your gp know.Hope you are soon well Joyce

1 like
Reply
caroleoctober

I always take Actimel when I am on antibiotics, it replaces the good bacteria that the antibiotic kills which is what causes an upset stomach. Keep smiling

Carole

3 likes
Reply
helingmic

perhaps cheaper than Actimel and more numerous is Acidophilus from health Aid. it's a combination of acidophilus and bifidus. I take this when I need to support my guts, very efficient. (price from my chemist £7.99 for 60 capsules non dairy for Vegan)

Reply
peege
peege
in reply to helingmic

Yes, well said Carole and Helingmic . My acidophilus is from Holland and Barrett. Got 2 for price of 1, 100 capsules per pot.

I plan to take them for a few months after years of on/off blooming antibiotics. They destroy all the good stuff as well as the bad.

Reply
Mocarey

Just finished a 14 day course but no diahorea. little bit of indigestion but other than that was ok. my con put me on the when I was discharged from hospital after my iv's normally I just get a weeks course. M x

1 like
Reply
helingmic
helingmic
in reply to Mocarey

I'm allergic to Doxycyvline. Well, it gives me tremendous pain in the stomach! Acidophilus is good. Just been 8 days on Tazocin. Still wobbly, short of breath and diarrhoea through Clostridium difficile. Wobbly feeling all round!

Reply
Sohara

I myself have never had this Doxi, but I have often read that others are taking it...Is it an effective ab? and do they give it to you when other ab's have become less affective ?

Reply
cofdrop-UK
cofdrop-UK
in reply to Sohara

Hi Sweet

As with any other antibiotic it is very effective only if the bugs you are growing are sensitive to it. cx

1 like
Reply
lrryjay

I took this antibiotic and much to my surprise had a bad reaction and needed paramedics. I do not normally suffer side effects to any tablets.

1 like
Reply
helingmic
helingmic
in reply to lrryjay

I'm allergic to it too, Gives me tremendous stomach pain.

Reply
lrryjay
lrryjay
in reply to helingmic

Hi, I don't suffer from stomach pain but I get throat closing up, short of breath, itching all over, really high temperature. I have been told to carry an allergy card as the reaction could kill me.

Reply
helingmic
helingmic
in reply to lrryjay

Do go for these tests. they are a life saver for you

Reply
ptliverpool

I found these brilliant, no toliet problems, but Doctor won't give them to me as emergency pack so have to stay with amoxcylin.

Reply
friendly

i had to stop taking them after two days they gave me me stomach cramps and i lost my appetite, did not have diarrhoea, but then i did not eat anything. perhaps its an age thing i also am 76.

1 like
Reply
helingmic
helingmic
in reply to friendly

I'm only 65 and was even less when i was prescribe them, My stomach cannot bear them at all!

Reply
FarmerD

I have used Docycycline many times without problems.Although having had colon cancer bowel movements are never as solid as they might be.

Reply
out-for-lunch

Doxycycline is one of the best antibiotic's for lung infections as it specifically targets the lung. Most others are more general all-rounders.

Caroloctober is very correct ...... take Actimel or a natural live yogurt & it'll re-balance your good bacteria.

4 likes
Reply
happyfeet59

Doxycycline did give me gut problems and it is very wearing. Remember always to drink plenty water when taking abs, especially if you are having problems. Taking live yogurt as suggested may help - it does depend on doseage.

Doxy is often given for a specific bug, can't remember which one, so it may be that your doctor suspects you have this in your lungs. It is an effective ab.

Reply
warwickstag

I've never used Doxy but had a violent reaction to a 2 week course of Flucloxacyllin which had a truly explosive effect on all orifices. It took about a month to recover from the effects, necessitating a course of treatment for piles. One to avoid in future.

Reply
tigershay1

Ive been o doxy since dec with two breaks on amoxocilin (spelling unsure of sorry ) still on dox now not had any problems x but each person is different xxx

Reply
sachmo

thank you all for your replys I will certainly take the advice given

Reply
123098

its an awful antibiotic i make sure i really need it before i take it, it gives me nausea and the runs last time i was prescribed it i phone the docs and found out there was another one i could take with less side effects that would clear the infection at that time, i keep this one until it is the only one that will clear the infections.xxxx

Reply
kalliope

We've found this to be the most effective antibiotic and is always the first one mum has these days. It seems stomach problems are common with it though. I tend to be a bit haphazard when taking meds but where mums are concerned I am very careful to follow the instructions carefully. Not heard the tip about Actimel before Carole but is one I shall be trying - thank you!

patient.co.uk/medicine/doxy...

Reply
onamission

I have the same problem but it is the lesser of two evils a few days spent on the loo to get rid of chest infection

Reply
moneal

The first time I used them they effected me for a couple of days, I think it does say in the instructions that they may cause problems:

Quote from NHS

gastrointestinal problems such as stomach pain, loss of appetite, nausea, vomiting, diarrhoea, indigestion or swallowing difficulties. If you get any type of gastrointestinal problems you should take Doxycycline hyclate with food or a glass of milk.

If you feel unwell or if you have concerns about a side-effect, you will need to seek advice. If you feel very ill, get medical help straight away. Contact your prescriber, pharmacist, nurse or call NHS Direct on 0845 46 47. (copied from NHS web site)

I was told to try one over the counter diahorea cures. So I purchased Imodium, they were so good that the problem stopped before I opened the packet.

Reply
cofdrop-UK

This side effect is common with most antibiotics but we are all different and an ab someone can take without a significant problems, somebody else will not tolerate easily. I am intolerant to many abs the mycins (nebbed colomycin put me in hospital), cipro, refampicin etc. etc. etc. All very useful abs :-( However doxy is one I can still take with only a few probs. I get probiotics of prescription to address the balance.

Have a word with your GP sachmo if it becomes intolerable.

cx

Reply
Mavary

My Husband always has Doxycycline as his standby meds. He is now on a second course of them with no problems. I am now crossing my fingers just in case. He has had quite a few courses with no effects. X

Reply

You may also like...